Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Des Moines, IA

June 13, 2005Warren County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 13, 2005, 8:02 PM CDT for Warren County, Iowa. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 8:02 PM CDT (01:02 UTC)
Expired
Jun 13, 2005, 8:48 PM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Warren County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:02 PM CDTHAIL 1Carlisle, IA
Jun 13, 8:15 PM CDTTSTM WND GST 603 W Milo, IADIME SIZED HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140101
SVRDMX
IAC181-140145-
/O.NEW.KDMX.SV.W.0142.050614T0102Z-050614T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WARREN COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 845 PM CDT.

* AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
   THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CARLISLE TO
  11 MILES NORTHEAST OF OSCEOLA...OR ALONG A LINE EXTENDING FROM 9
  MILES SOUTHEAST OF DES MOINES TO 30 MILES SOUTH OF DES MOINES...AND
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR HARTFORD BY 810 PM CDT.
  NEAR SANDYVILLE BY 815 PM CDT.
  NEAR LACONA BY 830 PM CDT.

THE LOCATIONS OF ACKWORTH AND MILO ARE ALSO IN THE PATH OF THESE
SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR IOWA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4151 9360 4118 9361 4116 9334 4150 9333

$$

COGIL
2 follow-up statements
000 
WWUS53 KDMX 140127
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT MON JUN 13 2005

IAC181-140145-
/O.CON.KDMX.SV.W.0142.000000T0000Z-050614T0145Z/
WARREN IA-
826 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EASTERN WARREN COUNTY
UNTIL 845 PM CDT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES EAST OF CARLISLE TO 14 MILES
NORTH OF CHARITON...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
DES MOINES TO 28 MILES SOUTHEAST OF DES MOINES...AND MOVING NORTHEAST
AT 30 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS
OF EASTERN WARREN COUNTY...INCLUDING THE LOCATIONS OF LACONA...
SANDYVILLE...HARTFORD AND MILO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR IOWA.

HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED IN CARLISLE AT 
802 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4151 9360 4118 9361 4116 9334 4150 9333

$$

COGIL
000 
WWUS53 KDMX 140148
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
848 PM CDT MON JUN 13 2005

IAC181-140158-
/O.EXP.KDMX.SV.W.0142.000000T0000Z-050614T0145Z/
WARREN IA-
848 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WARREN COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 845 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

STORMS WILL CONTINUE TO MOVE THROUGH THE SOUTHEASTERN PORTION OF THE 
COUNTY WITH SMALL HAIL AND WIND GUSTS TO 50 MPH STILL POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR IOWA.

LAT...LON 4151 9360 4118 9361 4116 9334 4150 9333

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:35 PM CDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 13, 1:35 PM CDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
135 PM CDT MON JUN 13 2005

.DISCUSSION...
LOW PRESSURE CURRENTLY ACROSS NORTHEAST NEBRASKA WITH A CLOSED UPPER
LEVEL LOW JUST TO THE WEST OVER CENTRAL NEBRASKA. DRY AIR IS
PUNCHING UP INTO SOUTHEAST NEBRASKA WITH MID TO UPPER 40 DEWPOINTS
STREAMING TOWARDS WESTERN IOWA. STRONG KINEMATIC FORCING NOW MOVING
INTO CENTRAL IOWA AND HAVE STEEPENING LAPSE RATES WITH COOLING MID
LEVEL TEMPERATURES ARRIVING. STORMS ARE EXPECTED TO FIRE BETWEEN 2-4
PM TODAY AND SOME OF THE STORMS WILL BECOME RAPIDLY SEVERE.
SUPERCELLS WILL LIKELY BE THE PRIMARY STORM MODE WITH INCREASING
EFFECTIVE SHEARS OF 45 TO 60 KTS. THE MAIN THREATS WILL BE GOLFBALL
SIZED HAIL WITH LOW FREEZING LEVELS AND STEEP LAPSE RATES...WIND
GUSTS TO 75 MPH ALSO POSSIBLE WITH NEAR UNIDIRECTIONAL FLOW ABOVE
THE LOW LEVELS. THE TORNADO THREAT WILL HOWEVER BE LIMITED DUE TO
RELATIVELY HIGH LCL VALUES. THE GREATEST THREAT WILL BE OVER THE FAR
NORTHWEST NEAR THE SFC LOW AND ACROSS THE FAR EAST WHERE MORE LOW
LEVEL MOISTURE IS AVAILABLE. BUNKERS RIGHT MOVER SUPERCELL MOTIONS
ARE NORTHEAST AT 40KTS SO STORMS WILL BE MOVING RAPIDLY. THE SEVERE
THREAT IS EXPECTED TO DIMINISH AFTER 9 PM THOUGH THUNDERSTORMS WILL
REMAIN POSSIBLE THROUGHOUT THE NIGHT...ESPECIALLY OVER THE NORTH
WHERE SOME WEAK INSTABILITY REMAINS.

WRAP AROUND CLOUD COVER WILL LIKELY HANG AROUND THROUGH TUESDAY WITH
SOME INSTABILITY SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE DURING
THE AFTERNOON ACROSS THE NORTHEAST HALF OF THE AREA. THE CLOUDS WILL
HOLD TEMPERATURES INTO THE UPPER 60S TO MIDS 70S FOR HIGHS. FOR THE
REMAINDER OF THE PERIOD A WARMING TREND WILL COMMENCE WITH THE UPPER
LEVEL RIDGE OF HIGH PRESSURE STRENGTHENING OVER THE CENTRAL CONUS. A
STRONG THERMAL RIDGE WILL DEVELOP ACROSS THE HIGH PLAINS AND ITS
INFLUENCE WILL SPILL OVER INTO IOWA ESPECIALLY FOR THE WEEKEND AND
INTO THE BEGINNING OF NEXT WEEK. REMAINED SEVERAL DEGREES ABOVE MEX
GUIDANCE FOR THIS PERIOD FOR HIGHS WITH AMPLE SUNSHINE EXPECTED AND
PLENTIFUL INSULATION FOR SUMMER LIKE TEMPERATURES TO ARRIVE. HAVE
REMAINED DRY FOR THE EXTENDED BUT WILL NEED TO MONITOR SOME
POTENTIAL WEAKNESSES IN THE UPPER LEVEL RIDGE WEDNESDAY AND THURSDAY
NIGHTS WITH THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP FARTHER SOUTH
THAN CURRENTLY ANTICIPATED AND FOLLOWING THE MEAN NW FLOW INTO IA.
CONFIDENCE NOT HIGH WITH THIS SCENARIO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jun 13, 6:30 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON JUN 13 2005

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-
083>086-094>097-141130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
345 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MID IOWA GENERALLY
ALONG AND EAST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED TORNADOES ALONG
WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND GUSTS. THE MAIN
THREAT TIME IS THROUGH 8 PM. SCATTERED THUNDERSTORMS WILL DEVELOP
AND MOVE NORTHEAST ACROSS CENTRAL IOWA LATE AFTERNOON AND EVENING.
THE STORMS SHOULD MOVE EAST OF THE AREA BY 830 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 8 PM TONIGHT.

IAZ033-044-045-057-058-070-071-081-082-092-093-141130-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-
TAYLOR-RINGGOLD-
625 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PORTIONS OF MID IOWA
GENERALLY WEST OF A LINE FROM LAMONI TO PERRY TO POCAHONTAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EARLY THIS EVENING
IN WESTERN IOWA. THE MAIN THREAT FROM THESE STORMS WILL BE ISOLATED
TORNADOES ALONG WITH 2 INCH HAIL AND 75 MPH STRAIGHT LINE WIND
GUSTS. THE MAIN THREAT TIME IS THROUGH 630 PM. SCATTERED
THUNDERSTORMS WILL MOVE NORTHEAST ACROSS IOWA LATE AFTERNOON AND
EVENING.  THE STORMS SHOULD MOVE EAST OF I35 BY 7 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 630 PM THIS EVENING.

RUSSELL

In the hours before

Local storm report, Jun 13, 7:18 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  1.25 INCH        POLK               IA   BROADCAST MEDIA

            FROM WHO TV

&&

STEINBUGL
Local storm report, Jun 13, 7:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
719 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  1.50 INCH        POLK               IA   NWS EMPLOYEE

&&

STEINBUGL
Local storm report, Jun 13, 7:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             JOHNSTON                41.69N 93.70W
06/13/2005  0.88 INCH        POLK               IA   TRAINED SPOTTER

            AT CAMP DODGE

&&

STEINBUGL
Local storm report, Jun 13, 7:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             ANKENY                  41.72N 93.61W
06/13/2005  1.00 INCH        POLK               IA   TRAINED SPOTTER

&&

GFORSTER
Local storm report, Jun 13, 7:34 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
734 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             GRIMES                  41.66N 93.79W
06/13/2005  0.88 INCH        POLK               IA   TRAINED SPOTTER

            DELAYED

&&

STEINBUGL
Local storm report, Jun 13, 7:42 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
742 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             ANKENY                  41.72N 93.61W
06/13/2005  1.00 INCH        POLK               IA   NWS EMPLOYEE

            DELAYED

&&

STEINBUGL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:16 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin44 min
Jun 13, 7:35 PM CDTTornado WarningDMXClarke25 min
Jun 13, 7:42 PM CDTSevere Thunderstorm WarningDMXPolk33 min
Jun 13, 8:09 PM CDTSevere Thunderstorm WarningDMXMarshall55 min
Jun 13, 8:22 PM CDTSevere Thunderstorm WarningDMXJasper53 min
Jun 13, 8:29 PM CDTTornado WarningDMXMarion48 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningDMXTama43 min
Jun 13, 9:36 PM CDTTornado WarningDMXMonroe39 min
Jun 13, 9:49 PM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 13, 10:00 PM CDTTornado WarningDMXMahaska45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.